Arkansas, 2007

Lightning Strikes in Arkansas, December 20, 2007

December 20, 2007 · NWS LZK · 2 events in 2 counties and zones

An upper level low pressure center moving across Arkansas brought numerous thunderstorms and locally heavy rain on the morning of the 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$170,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

An upper level low pressure center moving across Arkansas brought numerous thunderstorms and locally heavy rain on the morning of the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Dec 19, 11:50 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Dec 19, 11:50 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1150 PM CST WED DEC 19 2007

.AVIATION...
WARM FRONT TO THE SOUTH WITH MOISTURE OVERRUNNING IT HAS RESULTED IN
LIFR CEILINGS AND VISIBILITIES IN FOG AT MANY TAF SITES. THIS WILL
LIKELY CONTINUE THROUGH THE NIGHT IF NOT UNTIL THE COLD FRONT MOVES
THROUGH LATER IN THE DAY. SHOWERS AND THUNDERSTORMS WILL INCREASE
OVER THE NEXT FEW HOURS AND WILL REQUIRE TEMPO GROUPS AT ALL TAF
SITES. AREAS NEAR RAIN OR THUNDER MAY ACTUALLY SEE IMPROVING
CEILINGS AND VISIBILITIES FOR AWHILE BUT CONDITIONS WILL LIKELY STAY
AT IFR LEVELS OR WORSE. BY LATE AFTERNOON BEHIND THE FRONT...VFR
CONDITIONS SHOULD MOVE IN.
&&

.PREV DISCUSSION... /ISSUED 947 PM CST WED DEC 19 2007/

UPDATE...
LOW CLOUDS HAVE CONTD TO SPREAD NWD OVR MUCH OF THE FA THIS
EVENING. AREAS OF FOG ALSO NOTED ACRS MUCH OF THE REGION ATTM.
STALLED OUT FNTL BNDRY NOTED VCNTY OF THE AR/LA BRDR AND EXPECT IT
TO DRIFT SLOLY NWD LATER TNGT. ALREADY SEEING SOME SHRA/TSRA FORM
TO OUR S IN RESPONSE TO INCRSG LIFT ASSOCD WITH APCHG UPR STORM
SYS. COVERAGE WL CONT INCRSG DURG THE OVERNIGHT HRS AND THIS TREND
IS COVERED BY GOING FCST. CLOUD COVER HAS KEPT TEMPS FAIRLY STEADY
THIS EVENING AND ADJUSTED HRLY TEMPS TO REFLECT THIS TREND
OVERNIGHT. REST OF FCST IN GOOD SHAPE. ALL UPDATES GONE. /44/

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     41  56  40  60 /  40  50  10  10
CAMDEN AR         54  69  42  68 /  70  50  10  10
HARRISON AR       43  59  40  63 /  30  30  10  10
HOT SPRINGS AR    49  65  41  66 /  70  40  10  10
LITTLE ROCK   AR  48  64  43  63 /  60  50  10  10
MONTICELLO AR     54  68  47  67 /  70  60  10  10
MOUNT IDA AR      48  66  36  67 /  50  30  10  10
MOUNTAIN HOME AR  40  58  37  61 /  30  40  10  10
NEWPORT AR        43  56  43  61 /  50  60  10  10
PINE BLUFF AR     52  66  45  65 /  70  60  10  10
RUSSELLVILLE AR   45  64  35  66 /  40  30  10  10
SEARCY AR         42  60  41  61 /  50  60  10  10
STUTTGART AR      48  63  45  63 /  70  60  10  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...29
Hazardous weather outlook, Dec 19, 12:00 PM CST, 15 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1200 PM CST WED DEC 19 2007

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-201100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
1200 PM CST WED DEC 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW WILL MOVE INTO THE AREA TONIGHT. SHOWERS AND
THUNDERSTORMS WILL INCREASE LATE TONIGHT. ISOLATED STRONG
THUNDERSTORMS MAY DEVELOP AND A FEW OF THESE MAY CONTAIN SMALL HAIL
WHICH COULD REACH MARGINALLY SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS ARKANSAS MAINLY ON
THURSDAY MORNING. A FEW THUNDERSTORMS COULD APPROACH SEVERE LIMITS
DUE TO HAIL.

A STRONGER STORM SYSTEM WILL MOVE ACROSS ARKANSAS ON SATURDAY.
SHOWERS AND THUNDERSTORMS WILL BE LIKELY WITH THIS SYSTEM.
CONDITIONS WILL BE MORE FAVORABLE FOR SEVERE WEATHER BUT THERE IS
STILL A QUESTION AS TO HOW MUCH INSTABILITY WILL BE AVAILABLE.
A FEW SEVERE THUNDERSTORMS MAY BE POSSIBLE ON SATURDAY WITH LARGE
HAIL AND DAMAGING WINDS. THE BEST CHANCE FOR ANY SEVERE STORMS WOULD
BE IN THE SOUTHEAST WHERE INSTABILITY WOULD BE BETTER. PRESENT
INDICATIONS ARE THAT MOST OF THE THUNDERSTORMS WILL BE DURING THE
DAY ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON
CENTRAL ARKANSAS.

29

The radar

The Little Rock radar (KLZK), 81 km away, was scanning. The volume nearest the first event began at 08:57 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Garland

When
December 20, 3:00 AM CST
Where
Garland County, Hot Spgs
Property damage
$20,000
Reported by
Newspaper
Coordinates
34.500, -93.050

About 325 power outages were reported in the Hot Springs area. Wires were downed in two locations and six transformers had to be replaced.

Lightning, Jackson

When
December 20, 4:00 AM CST
Where
Jackson County, 1.67 mi ENE of Diaz
Deaths
0 direct, 2 indirect
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
35.640, -91.243

Lightning struck a house in the eastern part of Diaz. Apparently, the resulting fire smoldered for about two hours before the fire was noticed. Visibility was poor at the time, due to fog and continuous rain. By the time the fire alarm was turned in, flames were shooting well above the roof. The house was destroyed, and an elderly couple who lived there lost their lives. The fatalities were a male, 73, and a female, 70. A camping trailer and an all-terrain vehicle, which were parked near the house, were also damaged.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Jackson2007-12-2073MalePermanent HomeIndirect
Lightning, Jackson2007-12-2070FemalePermanent HomeIndirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2007Every state in 2007This day in weather historyWarnings in Arkansas, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65475, 63641.